Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Las Vegas, NV

August 12, 2017Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2017, 5:43 PM PDT for Lincoln County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 5:43 PM PDT (00:43 UTC)
Expired
Aug 12, 2017, 6:30 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 145 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS55 KVEF 130043
SVRVEF
NVC017-130130-
/O.NEW.KVEF.SV.W.0035.170813T0043Z-170813T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
543 PM PDT SAT AUG 12 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in south central Nevada...

* Until 630 PM PDT

* At 542 PM PDT, a severe thunderstorm was located 27 miles northwest
  of Bunkerville, or 28 miles northwest of Mesquite, moving northeast
  at 30 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Carp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3694 11443 3709 11461 3736 11435 3713 11406
TIME...MOT...LOC 0042Z 225DEG 26KT 3707 11444 

HAIL...1.75IN
WIND...70MPH
 
$$

ASG
1 follow-up statement
619 
WWUS55 KVEF 130128
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
628 PM PDT SAT AUG 12 2017

NVC017-130137-
/O.EXP.KVEF.SV.W.0035.000000T0000Z-170813T0130Z/
Lincoln NV-
628 PM PDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 630 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3694 11443 3709 11461 3736 11435 3713 11406
TIME...MOT...LOC 0127Z 225DEG 26KT 3725 11421 

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:03 PM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 2:03 PM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
203 PM PDT Sat Aug 12 2017

.SYNOPSIS...Scattered thunderstorms will continue through the
evening across Lincoln and Mohave Counties. Drier and more stable
southwest flow aloft will keep storm chances confined to
northwest Arizona Sunday then dry and a little cooler conditions
can be expected during the coming week as a low pressure system
moves over the western states.&&

.SHORT TERM...Through Sunday Night...

Scattered thunderstorms will continue this afternoon and diminish
toward the evening hours as drier air continues to move in from
the west. Isolated flooding and severe thunderstorms are possible.
The main focus for thunderstorms on Sunday will be over the
higher terrain of Mohave County. High pressure associated with the
monsoon will is being pushed off to the east, allowing the dry air
to move in from the west. A broad trough of low pressure in the
north Pacific off the WA/OR coast will move southward down the
coast over the next couple days, keeping a dry southwest flow over
the area and bringing cooler temperatures.

&&

.LONG TERM...Monday through Friday...

Drier southwest flow will be the main story for the long term.
Moisture will shift eastward as a mid latitude trough digs across
the northwest Monday. Though low level moisture will likely stick
around across Mohave County Monday keeping some slight chances for
storms mostly along higher terrain. Drier air will dominant through
most of the the week with no mentionable POPs other than a slight
chance of storms along the Sierra Mountains Friday afternoon. Breezy
to gusty winds can be expected for much of Monday as the upper
trough digs into our area. Strongest winds will likely be across
western San Bernardino County in the evening with speeds in the mid
to upper 20s gusting to around 35-40 mph. Temperatures will slightly
trend upwards hovering around normal through the week with a slight
lull on Tuesday in response to the upper trough passage. Partly
cloudy to mostly clear skies through the week.
&&

.FIRE WEATHER...A drying and cooling trend can be expected over
the next few days. Wind will increase across San Bernardino County
for Monday and Tuesday, but wind should remain under red flag
criteria. Thunderstorm chances remain for Sunday across Mohave
County.

&&

.AVIATION...For McCarran...Thunderstorms have developed in the
mountains once again this afternoon and are sending outflow into the
Valley. While no thunder is expected at the terminal this evening,
outflow boundaries from nearby storms will be possible through the
late afternoon. Aside from thunderstorm activity, a breezy south
wind is expected before a shift to a gusty southwest wind between
22z-00z, with gusts becoming infrequent after sunset. Tomorrow
should be limited in thunderstorm activity, with a southwest wind
setting up again during the afternoon. Skies should be mostly clear
with CIGs above 11kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms expected through the early
evening mainly across Lincoln and Mohave Counties with convective
turbulence and gusty surface winds likely. Further west dry
conditions and breezy south to southwest winds between 10-20 knots
expected through the afternoon/evening. Tonight, typical
diurnal winds expected for most sites. Thunderstorms will be likely
again tomorrow, primarily across Mohave County. Elsewhere, dry
conditions are expected with breezy southwest/south will develop in
the afternoon.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Berc
LONG TERM.................Kryston
AVIATION..................Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:15 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.